North Carolina, 2020

High Wind in North Carolina, April 13, 2020

April 13, 2020 · NWS AKQ · 8 events in 5 counties and zones

Very strong gusty south winds in advance of strong low pressure and a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Very strong gusty south winds in advance of strong low pressure and a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 13, 9:48 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 13, 9:48 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1048 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A cold front will cross the region late today. The front stalls
along the southeast coast Tuesday with a wave of low pressure
riding northeast along it Tuesday night and Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM EDT Monday...

Went ahead and cancelled the tornado watch as the morning
convection has pushed east towards the coast and will exit
offshore shortly. Meanwhile, the secondary band of convection is
dvlpng across the nwrn zones so will cont with chc PoPs across
the west thru the aftrn. MD just issued for this convection with
a watch psbl. The gradient winds are howling with gusts over 60
mph along the coast. Went ahead and upgraded to a high wind
warning for these areas. Wind advsry elsewhere. Feeling here is
that some sort of gravity wave is helping to enhance the sfc
winds along the coast. Otw, some BINOVC will hep to boost temps
up thru the 70s, but did lwr highs a few degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
As of 330 AM EDT Monday...

Models show the front stalling ivof the Gulf Stream late tonight
and Tues. Front will be far enough offshore for dry wx tonight
with a partly cloudy sky and less/diminishing wind as weak high
pressure builds in from the north. Lows mid 40s NW to mid 50s
SW. Clouds overspread the area Tues ahead of another system
approaching the region from the west. Any pcpn with this system
will not be until late and confined to the Nwrn most zones
prior to 00z Wed. Highs in the 60s except mid-upr 50s near the
water.

Low pressure develops on the stalled front to the south Tues
night and Wed with high pressure to the north. Stage is set for
a CAA in-situ wedge event with a cool stratiform rain overspreading
the area Tues night and continuing Wed. PoPs ramp up to
likely/categorical after midnight and continue right thru 18Z
Wed when pcpn tapers off and then ends west-east late. Cool and
rather nasty with lows Tue night from the upr 30s NW to mid 40s
SE. Highs Wednesday only in the 40s to low 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

Period begins quiet with high pressure building in over the area for
Thursday and Friday. A low moving quickly from the OH valley to the
northeast will drag a cold front across the area late Friday into
early Saturday morning, with chances for showers along and ahead of
the front. High pressure and drier conditions return for Saturday
and Sunday. Temperatures during this period will be near or just
below normal, with high temps in the 60s and low temps in the 30s/40s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 645 AM EDT Monday...

Band of strong/severe tstms will cross the area this morning
from 11-13z at RIC/13-16z near the coast. Even outside of any
tstms, S-SW winds will gust to 35-50 kt (highest at SBY) today
before diminishing by this evening. Flight restrictions will
likely continue through at least the first part of the day
before CIGs rise to VFR during the aftn. The actual cold front
crosses the area from NW to SE during the late aftn. Showers/tstms
could redevelop near SBY/PHF/ORF during the mid aftn before
moving offshore by late afternoon.

Outlook...Dry/VFR conditions return tonight-Tue. The next chc
for degraded flight conditions is late Tue night-Wed as low
pressure develops off the Carolina coast (bringing a good chc of
rain to the entire area).

&&

.MARINE...
As of 350 AM EDT Monday...

Latest obs and buoy reports reveal SSE winds 20-30 kt across the
waters this morning, with gusts up to 40 kt already being noted
offshore and at elevated terminals in the lower Bay. Overall, no
changes to headlines with this package, and no significant
change to forecast rationale. Gale Warnings are now in effect
for all waters except the northern coastal waters (ANZ650 and
ANZ652) where Storm Warnings are in place. Deepening sfc low
pressure over the eastern Great Lakes will continue to lift
northeast today, with a warm front lifting across the waters in
the next few hours. The attendant sfc cold front will then push
across the waters later this aftn into this evening. Expect
southerly winds by late morning into the afternoon to be 20-30
kts with gusts around 40 kts in the Gale Warning areas and 30-40
kts with gusts around 50 kts in the northern coastal waters
where the Storm Warnings are in place. Waves in the Bay will
build to 5-7 ft. Seas will build to 10-15 ft over the northern
coastal waters and 7- 11 ft over the southern coastal waters.

Winds will gradually diminish this evening as high pressure
builds in from the west. However, do expect a secondary
surge on cool air advection this evening as high pressure builds
in from the west. After Gale Warnings come down on the Bay and
Rivers, a portion of the waters may need a marginal SCA
overnight. Otherwise, Gales are likely to be followed by SCA
over the coastal waters...as despite the diminishing winds,
seas will be slow to subside, likely not falling below SCA
criteria until late Tuesday or Tuesday evening.

E-NE winds expected tomorrow thru Wednesday, as the front
becomes stalled just to the south and lingers along the Carolina
coast. A weak area of low pressure is then expected to develop
along the front and nudge it farther offshore by later Wed.
Quieter weather then develops for the late week period, as high
pressure builds in from the west.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM EDT Sunday...

A prolonged period of southerly winds will push tidal anomalies up
in the upper Bay, and may result in at least minor flooding
during the evening high tide cycles on the Bay side of the
lower eastern shore at Bishops Head and Cambridge.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning until 7 PM EDT this evening for MDZ021>025.
     High Surf Advisory until 8 PM EDT this evening for MDZ025.
NC...Wind Advisory until 5 PM EDT this afternoon for NCZ012.
     High Wind Warning until 5 PM EDT this afternoon for NCZ013>017-
     030>032-102.
     High Surf Advisory until 5 PM EDT this afternoon for NCZ102.
VA...Wind Advisory until 5 PM EDT this afternoon for VAZ048-060>062-
     064>069-075>090-092-093-509>525.
     High Wind Warning until 7 PM EDT this evening for VAZ099-100.
     High Wind Warning until 5 PM EDT this afternoon for VAZ095>098.
     High Surf Advisory until 5 PM EDT this afternoon for VAZ098.
     High Surf Advisory until 8 PM EDT this evening for VAZ099-100.
MARINE...Storm Warning until 7 PM EDT this evening for ANZ630>634-638-
     650-652-654-656-658.
     Gale Warning until 7 PM EDT this evening for ANZ635>637.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/MPR
SHORT TERM...JDM/MPR
LONG TERM...CMF
AVIATION...ERI/JDM
MARINE...MAM
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 13, 4:40 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
540 AM EDT Mon Apr 13 2020

NCZ015>017-031-032-VAZ048-062-064-075>078-084>086-095-097-509>512-
517>522-140945-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Fluvanna-
Goochland-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
540 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>014-030-VAZ060-061-065>069-079>083-087>090-092-093-096-
513>516-523>525-140945-
Northampton-Hertford-Gates-Bertie-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
540 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

Additionally, gusty southwest winds are likely behind the storms
this afternoon, with gusts up to 45 mph expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ102-VAZ098-140945-
Eastern Currituck-Virginia Beach-
540 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.

Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ025-VAZ099-100-140945-
Maryland Beaches-Accomack-Northampton-
540 AM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   High Surf Advisory.

Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ021>024-140945-
Dorchester-Wicomico-Somerset-Inland Worcester-
540 AM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 13, 8:40 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     3 SE BIRCHETT ESTATE    37.23N 77.23W
04/13/2020                   PRINCE GEORGE      VA   PUBLIC

            TREES DOWN REPORTED ACROSS PRINCE GEORGE IN
            SEVERAL LOCATIONS.

&&

JO
Local storm report, Apr 13, 8:55 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     TSTM WND DMG     1 NE BOTTOMS BRIDGE     37.52N 77.18W
04/13/2020                   NEW KENT           VA   911 CALL CENTER

            TREES AND POWER LINES DOWN IN BOTTOMS BRIDGE
            AREA.

&&

JO
Local storm report, Apr 13, 9:00 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     TSTM WND DMG     KING WILLIAM            37.68N 77.01W
04/13/2020                   KING WILLIAM       VA   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING THE HIGHWAY.

&&

JO
Local storm report, Apr 13, 9:08 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     TSTM WND DMG     TAYLORS CORNER          37.23N 77.04W
04/13/2020                   PRINCE GEORGE      VA   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING BRANDON RD.

&&

JO
Local storm report, Apr 13, 9:29 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND DMG     1 NE UNION              36.35N 77.01W
04/13/2020                   HERTFORD           NC   911 CALL CENTER

            TREES DOWN NORTHWEST OF AHOSKI.

&&

JO
Local storm report, Apr 13, 9:47 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1047 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     NON-TSTM WND DMG 1 W HURLOCK             38.63N 75.89W
04/13/2020                   DORCHESTER         MD   PUBLIC

            MEDIUM-SIZED TREE BLOWN OVER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Pasquotank

When
April 13, 9:48 AM EST
Where
Pasquotank forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.265, -76.249 (the zone’s center; the record gives no point)

Wind gust of 50 knots (58 mph) was measured at ECG.

High Wind, Chowan

When
April 13, 10:00 AM EST
Where
Chowan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.127, -76.602 (the zone’s center; the record gives no point)

Tree was downed on a home on Cabarrus Street in Edenton.

High Wind, Perquimans

When
April 13, 10:05 AM EST
Where
Perquimans forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
36.177, -76.408 (the zone’s center; the record gives no point)

Wind gust of 57 knots (66 mph) was measured at Mesonet Station FW2560 Chapanoke.

High Wind, Western Currituck

When
April 13, 10:16 AM EST
Where
Western Currituck forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

Three inch tree limbs were broken. Power poles were broken at (1 S) Knotts Island.

High Wind, Perquimans

When
April 13, 10:16 AM EST
Where
Perquimans forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.177, -76.408 (the zone’s center; the record gives no point)

One inch tree limbs were broken. Shingles were blown off of a house at (1 NE) Snug Harbor.

High Wind, Pasquotank

When
April 13, 10:21 AM EST
Where
Pasquotank forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.265, -76.249 (the zone’s center; the record gives no point)

One tree limbs were broken. Shingles were blown off of a house near Elizabeth City.

High Wind, Western Currituck

When
April 13, 10:30 AM EST
Where
Western Currituck forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

Wind gust of 56 knots (64 mph) was measured at Mesonet Station 1329W (3 E) Knotts Island.

High Wind, Camden

When
April 13, 11:00 AM EST
Where
Camden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.342, -76.161 (the zone’s center; the record gives no point)

Trees were downed on several homes at (2 SSW) Spences Corner.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888531, 888534, 888532, 888537, 888538, 888536, 888533, 888535.